Alert archive / Illinois / Tornado Warnings in 2023

Tornado Warning 13, NWS Chicago, IL

March 31, 20235 counties in Illinois

NWS Chicago, IL issued this tornado warning at Mar 31, 2023, 7:23 PM CDT for 5 counties in Illinois. It was in force for 43 min. 13 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2023, 7:23 PM CDT (00:23 UTC)
Expired
Mar 31, 2023, 8:06 PM CDT
In force
43 min
Issued by
NWS Chicago, IL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Boone County, IL, DeKalb County, IL, McHenry County, IL, Ogle County, IL, Winnebago County, IL

The radar

The Milwaukee radar (KMKX), 85 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 7:24 PM CDTTORNADO3 Se Stillman Valley, IL*** 1 FATAL, 40 INJ *** AN NWS DAMAGE SURVEY CONFIRMED AN EF-1 TORNADO WITH PATH LENGTH OF APPROXIMATELY 28 MILES, MAXIMUM WIDTH OF 900 YARDS, AND PEAK WINDS OF 90 TO 100 MPH MOVED ACROSS NORTHEASTERN OGLE, SOUTHEASTERN WINNEBAGO, AND SOUTHERN BOONE COUNTIES.
Mar 31, 7:34 PM CDTTORNADO2 Wnw Loves Park, ILAN NWS DAMAGE SURVEY CONFIRMED AN EF-1 TORNADO WITH PEAK WINDS ESTIMATED NEAR 100 MPH, PATH LENGTH OF 8.7 MILES, AND MAX WIDTH OF 300 YARDS IMPACTED MACHESNEY PARK. DAMAGE ALONG THE PATH WAS CHARACTERIZED BY SNAPPED AND UPROOTED TREES, AS WELL AS ROOF DAMAGE T
Mar 31, 7:38 PM CDTTORNADO2 Ssw Caledonia, ILCORRECTS PREVIOUS TORNADO REPORT FROM 2 SSW CALEDONIA TO PROVIDE A RATING OF EF-1 AND A MAXIMUM PATH WIDTH OF 100 YARDS. THE MOST EXTENSIVE DAMAGE WAS TO A FARM EAST OF CALEDONIA ON IL-173. NUMEROUS OUTBUILDINGS WERE DESTROYED. A SILO WAS HEAVILY DAMAGED AND A
Mar 31, 7:38 PM CDTTORNADO2 Ssw Caledonia, ILTHE MOST EXTENSIVE DAMAGE WAS TO A FARM EAST OF CALEDONIA ON IL-173. NUMEROUS OUTBUILDINGS WERE DESTROYED. A SILO WAS HEAVILY DAMAGED AND A GRAIN BIN COLLAPSED. THE REST OF THE PATH CONSISTED OF TREE DAMAGE AND OCCASIONAL LIGHT DAMAGE TO FARM OUTBUILDINGS. THE
Mar 31, 7:39 PM CDTTSTM WND DMG2 N Machesney Park, ILLARGE TREE DOWNED AND BLOCKING ROADWAY. POWER LINES ALSO DOWNED.
Mar 31, 7:42 PM CDTTSTM WND DMG1 S Rockton, ILROOF DAMAGE AND TREES DOWN IN THE BUCKNELL SUBDIVISION NEAR OLD RIVER ROAD AND NORTH MAIN.
Mar 31, 7:46 PM CDTTORNADO1 E Caledonia, ILTRAINED SPOTTER REPORTED TORNADO ILLUMINATED BY LIGHTNING IN THE CALEDONIA AND POPLAR GROVE AREA. TORNADO DEBRIS SIGNATURE OBSERVED ON KMKX RADAR.
Mar 31, 7:48 PM CDTTSTM WND DMGBelvidere, ILEM REPORTS ROOF COLLAPSE ON A BUILDING AT 104 NORTH STATE STREET. POSSIBLE TORNADO DAMAGE.
Mar 31, 7:50 PM CDTTSTM WND DMGBelvidere, IL*** 1 FATAL, 24 INJ *** CORRECTS PREVIOUS TSTM WND DMG REPORT FROM BELVIDERE. FIRE DEPARTMENT REPORTED RELAYED VIA LOCAL NEWS MEDIA OF A ROOF COLLAPSE DURING AT CONCERT AT THE APOLLO THEATER IN BELVIDERE. POSSIBLE TORNADO. AT LEAST 1 FATALITY AND 2 DOZEN INJUR
Mar 31, 8:00 PM CDTTSTM WND DMG4 Nne Capron, ILSTRONG WINDS CAUSED DAMAGE TO A RESIDENTIAL CORRUGATED STEEL GARAGE DOOR.
Mar 31, 8:00 PM CDTTSTM WND DMGHarvard, ILMAIN POWER POLE SNAPPED IN HALF BLOCKING ROAD IN THE AREA OF 23500 BLOCK OF STREIT ROAD.
Mar 31, 8:01 PM CDTTSTM WND DMGHarvard, ILCORRECTS PREVIOUS WIND DAMAGE REPORT FROM HARVARD. TREE DAMAGE REPORTED IN HARVARD. TIME ESTIMATED FROM RADAR.
Mar 31, 8:01 PM CDTTSTM WND DMGHarvard, ILTREE DOWNED ONTO A HOUSE IN HARVARD. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this tornado warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 2:36 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2023-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2023-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -457 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1722 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
-457 m²/s²
0-3 km storm-relative helicity
-447 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

718 
WFUS53 KLOT 010023
TORLOT
ILC007-037-111-141-201-010130-
/O.NEW.KLOT.TO.W.0013.230401T0023Z-230401T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Chicago/Romeoville
723 PM CDT Fri Mar 31 2023

The National Weather Service in Chicago has issued a

* Tornado Warning for...
  Northeastern Ogle County in north central Illinois...
  Northern De Kalb County in north central Illinois...
  Winnebago County in north central Illinois...
  Western McHenry County in northeastern Illinois...
  Boone County in north central Illinois...

* Until 830 PM CDT.

* At 723 PM CDT, severe thunderstorms capable of producing both
  tornadoes and extensive straight line wind damage were located
  along a line extending from Rock City to near Winnebago to 6 miles
  east of Oregon, moving northeast at 50 mph.

  HAZARD...Tornado, 80 mph winds, and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* These dangerous storms will be near...
  Davis Junction around 735 PM CDT.

Other locations in the path of these tornadic storms include Loves
Park, Machesney Park, Roscoe, South Beloit, Rockton, Kirkland,
Belvidere, Poplar Grove, Candlewick Lake, Timberlane, Capron, Harvard
and Marengo.

Including the following interstates... I-39 between mile markers 108 
and 123.
 I-90 between mile markers 1 and 37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4249 8858 4214 8859 4209 8889 4199 8922
      4223 8933 4229 8940 4250 8940
TIME...MOT...LOC 0023Z 239DEG 45KT 4242 8945 4226 8929 4201 8921 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Izzi
4 follow-up statements
756 
WWUS53 KLOT 010034
SVSLOT

Severe Weather Statement
National Weather Service Chicago/Romeoville
734 PM CDT Fri Mar 31 2023

ILC007-037-111-141-201-010130-
/O.CON.KLOT.TO.W.0013.000000T0000Z-230401T0130Z/
Ogle IL-De Kalb IL-Winnebago IL-McHenry IL-Boone IL-
734 PM CDT Fri Mar 31 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
NORTHEASTERN OGLE...NORTHERN DE KALB...WINNEBAGO...WESTERN MCHENRY
AND BOONE COUNTIES...

At 734 PM CDT, a severe squall line capable of producing both
tornadoes and extensive straight line wind damage was located along a
line extending from near Durand to near Rockford to near Davis
Junction, moving northeast at 60 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

These dangerous storms will be near...
  Loves Park, Machesney Park and Rockton around 740 PM CDT.

Other locations in the path of these tornadic storms include Roscoe,
Candlewick Lake, Timberlane, Poplar Grove, Capron, Harvard and
Marengo.

Including the following interstates... I-39 between mile markers 108 
and 123.
 I-90 between mile markers 1 and 37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4249 8858 4214 8859 4209 8889 4199 8922
      4223 8933 4229 8940 4250 8940
TIME...MOT...LOC 0034Z 233DEG 52KT 4250 8931 4231 8909 4205 8900 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Ratzer
526 
WWUS53 KLOT 010047 RRA
SVSLOT

Severe Weather Statement
National Weather Service Chicago/Romeoville
747 PM CDT Fri Mar 31 2023

ILC141-010056-
/O.CAN.KLOT.TO.W.0013.000000T0000Z-230401T0130Z/
Ogle IL-
747 PM CDT Fri Mar 31 2023

...THE TORNADO WARNING FOR NORTHEASTERN OGLE COUNTY IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM CDT for north central
and northeastern Illinois.

LAT...LON 4249 8858 4214 8859 4209 8888 4232 8893
      4250 8920
TIME...MOT...LOC 0046Z 253DEG 53KT 4252 8910 4233 8885 4212 8879 

$$

ILC007-037-111-201-010130-
/O.CON.KLOT.TO.W.0013.000000T0000Z-230401T0130Z/
De Kalb IL-Winnebago IL-McHenry IL-Boone IL-
747 PM CDT Fri Mar 31 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
NORTHEASTERN DE KALB...NORTHEASTERN WINNEBAGO...WESTERN MCHENRY AND
BOONE COUNTIES...
        
At 746 PM CDT, tornado producing storms were located along a line
extending from near Beloit to Timberlane to near Kingston, moving
east at 60 mph.

HAZARD...Damaging tornado and quarter size hail.

SOURCE...Radar confirmed tornado northwest of Belvidere.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

These tornadic storms will be near...
  Poplar Grove and Kingston around 750 PM CDT.

Other locations in the path of these tornadic storms include Capron,
Harvard and Marengo.

Including the following interstate... I-90 between mile markers 0 
and 11, and between mile markers 21 and 37.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4249 8858 4214 8859 4209 8888 4232 8893
      4250 8920
TIME...MOT...LOC 0046Z 253DEG 53KT 4252 8910 4233 8885 4212 8879 

TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN

$$

Ratzer
488 
WWUS53 KLOT 010057
SVSLOT

Severe Weather Statement
National Weather Service Chicago/Romeoville
757 PM CDT Fri Mar 31 2023

ILC037-201-010106-
/O.CAN.KLOT.TO.W.0013.000000T0000Z-230401T0130Z/
De Kalb IL-Winnebago IL-
757 PM CDT Fri Mar 31 2023

...THE TORNADO WARNING FOR NORTHEASTERN DE KALB AND NORTHEASTERN
WINNEBAGO COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM CDT for north central
and northeastern Illinois.

LAT...LON 4249 8858 4215 8859 4215 8870 4233 8875
      4249 8885
TIME...MOT...LOC 0056Z 248DEG 52KT 4256 8887 4237 8862 4216 8856 

$$

ILC007-111-010130-
/O.CON.KLOT.TO.W.0013.000000T0000Z-230401T0130Z/
McHenry IL-Boone IL-
757 PM CDT Fri Mar 31 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR WESTERN
MCHENRY AND NORTHEASTERN BOONE COUNTIES...
    
At 756 PM CDT, severe thunderstorms capable of producing tornadoes
were located along a line extending from Clinton to near Harvard to
near Hampshire, moving east at 60 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

These dangerous storms will be near...
  Harvard around 800 PM CDT.

Including the following interstate...
 I-90 between mile markers 31 and 37.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4249 8858 4215 8859 4215 8870 4233 8875
      4249 8885
TIME...MOT...LOC 0056Z 248DEG 52KT 4256 8887 4237 8862 4216 8856 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Ratzer
023 
WWUS53 KLOT 010106
SVSLOT

Severe Weather Statement
National Weather Service Chicago/Romeoville
806 PM CDT Fri Mar 31 2023

ILC007-111-010116-
/O.CAN.KLOT.TO.W.0013.000000T0000Z-230401T0130Z/
McHenry IL-Boone IL-
806 PM CDT Fri Mar 31 2023

...THE TORNADO WARNING FOR WESTERN MCHENRY AND NORTHEASTERN BOONE
COUNTIES IS CANCELLED...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM CDT for north central
and northeastern Illinois.

LAT...LON 4249 8858 4215 8859 4215 8870 4233 8875
      4249 8885
TIME...MOT...LOC 0104Z 239DEG 45KT 4262 8874 4243 8849 4222 8843 

$$

Ratzer

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at Mar 31, 7:23 PM CDT, 0 minutes earlier.

Area forecast discussion, Mar 31, 7:23 PM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
723 PM CDT Fri Mar 31 2023

.MESOSCALE DISCUSSION...
Issued at 703 PM CDT Fri Mar 31 2023

A severe quasi-linear convective system (QLCS) with damaging winds
and an embedded tornado threat will sweep through north central
and northeast Illinois through 9:30 PM and northwest Indiana
through 1030 PM (the Watch may need to be slightly extended).

The background environment ahead of this system is quite
favorable, with a northward surging effective air mass and the
warm frontal boundary draped near the Lee/La Salle County border
area eastward into the south metro. That zone and +/- 20 miles of
it or so is particularly concerning for a tornado threat, and
certainly a strong tornado or two is possible given 0-1 km SRH of
over 400 m2/s2 on the KLOT VWP (which is a good sample of the
near-boundary kinematics). Further north of there the air mass is
cooler but still moist, and there is a somewhat long-lived
circulation (almost bookend-like) moving toward Rockford that will
at least have a temporary tornado threat. Overall within the line,
the 0-3 km shear vectors favors west-northwest to east southeast
segments to be most conducive for mesovortexgenesis and quick
circulation developments. This will move into the Chicago area
between 8-930 P.M.

Given the complex maturity, damaging winds will be a threat and
possibly become the most widespread that with time. Also embedded
scattered hail given some of the embedded supercell structures.

MTF

&&

.SHORT TERM...
Issued at 322 PM CDT Fri Mar 31 2023

Through Saturday night...

For details on thunderstorm trends through the remainder of this
afternoon and evening, see the latest mesoscale forecast
discussion above.

990 mb surface low over central IA at mid-afternoon is expected
to continue to deepen slightly as it moves east-northeast across
south central WI and central LM to northern lower MI through
Saturday morning. In the process, a sharp cold front will push
quickly across the forecast area this evening. as will an initial
strong mid-level vort. Strong subsidence and drying is expected
behind these features during the late evening and early overnight
hours, with a quick end to thunderstorms and showers. The main
concern during this period, is for strong west-southwest winds
behind the front, with a combination of strong surface pressure
rises and a deepening boundary layer within a low-level cold
advection regime characterized by steep low level lapse rates
supporting wind gusts in the 40-45 kt (wind advisory) range. While
areas along/south of the I-80 corridor would appear to have the
better potential for prolonged advisory criteria winds overnight
into Saturday morning, latest guidance soundings suggest at least
some potential to tap into 40+ kt gusts for a time overnight as
well. Based on this have expanded our wind advisory north to the
IL/WI state line (though with a later 10 pm start time behind the
cold front). All wind headlines will continue through 1 pm
Saturday, with northwest winds gradually diminishing through the
afternoon and evening.

A secondary stout mid-level vort is progged to wrap eastward
across the forecast area early Saturday, coincident with a
secondary surface trough and renewed advection of low-level
moisture from the northwest. Along with the steep low-level lapse
rates, this would support rain/snow showers. Surface temps are
forecast to settle into the mid-upper 30s during this time, which
may support brief all-snow showers (especially near the IL/WI
border) and some spotty minor accums. Warm ground temps and air
temps trending back up toward 40 degree should melt anything which
might accumulate by afternoon. Surface high pressure then builds
east into the area Saturday evening, with diminishing winds and
clearing skies.

Ratzer

&&

.LONG TERM...
Issued at 322 PM CDT Fri Mar 31 2023

Sunday through Friday...

No significant changes to previous extended forecast thinking.

Primary forecast concern is the potential for another period of
severe thunderstorms Tuesday into Wednesday along with another
period of possible wind advisory level winds.

A frontal boundary will become stationary across the southern cwa,
or just south of the area Monday night with chance of showers and
thunderstorms returning Monday night. This frontal boundary is
expected to lift back north as a warm front on Tuesday as low
pressure deepens moving from the central Plains to the upper
midwest. A strong cold front is expected to move across the area
Tuesday night and this time period would be most favored for the
potential for severe weather as shown in the days 4-8 outlook from
SPC. Strong westerly winds are then possible Wednesday, possibly
into advisory level.

Weather does look to quiet down late Thursday into Friday, with
global deterministic and ensemble runs depicting broad surface
high pressure building across the Midwest.

cms/Ratzer

&&

.AVIATION...
For the 00Z TAFs...

Aviation forecast concerns for the current TAF period include:

* Fast-moving line of severe storms racing across the terminals
  early this evening.

* Strong west-southwest winds tonight becoming northwesterly
  tomorrow morning and remaining blustery.

* Periods of rain/snow showers tomorrow morning and MVFR
  ceilings/visibilities.

A line of severe thunderstorms along a cold front approaching RFD
(as of 0000Z) will push through the terminals early this evening,
producing a sudden westerly wind shift and strong to damaging
wind gusts as it passes through. Some uncertainty exists regarding
how intense these storms will remain with eastward and southward
extent (i.e. as they move across the Chicago metro), but enough
confidence was present at TAF issuance time to warrant continuing
the aggressive TEMPO groups this evening, though if these
conditions were to be realized, they would likely only occur
for 30 minutes or less due to the quick movement of the line of
storms.

In the wake of the evening storms/cold frontal passage, winds
will remain west-southwesterly and strengthen, and upstream
observations suggest that gusts in excess of 40 kts will likely be
observed for a period of time later this evening. Frequent 30+ kt
gusts are likely through the night and into tomorrow morning,
which is when they will shift around to a northwesterly direction.
Winds should gradually subside over the course of the afternoon,
eventually becoming light tomorrow evening.

VFR conditions are expected behind the cold front tonight before
the primary upper trough axis shifts across the area late tonight
and into tomorrow. Scattered rain/snow showers are likely tomorrow
morning along with MVFR ceilings, and potentially occasional MVFR
visibilities as well. All precipitation should cease by the mid-
afternoon, if not earlier.

Ogorek

&&

.MARINE...
Issued at 322 PM CDT Fri Mar 31 2023

No significant changes to previous marine discussion.

A strong area of low pressure will track north of the region this
afternoon and tonight. While some occasional gales are possible
this morning, more frequent gales are expected to develop this
evening, and especially late tonight through Saturday afternoon.
The strongest winds are currently expected across the Indiana
nearshore waters where gales to 45 kt are possible. Winds will
ease quickly Saturday evening, but lingering large wave action
will necessitate a follow-up Small Craft Advisory into early
Sunday morning.

Carlaw

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory...ILZ019-ILZ021-ILZ023-ILZ032-ILZ033-ILZ039-ILZ107-
     ILZ108 until 1 PM Saturday.

     Flood Watch...ILZ006-ILZ012-ILZ013-ILZ103-ILZ104-ILZ105-ILZ106-
     ILZ107-ILZ108 until midnight Saturday.

     Wind Advisory...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-
     ILZ012-ILZ013-ILZ020-ILZ103-ILZ104-ILZ105-ILZ106 until 1 PM
     Saturday.

IN...Wind Advisory...INZ001-INZ002 until 1 PM Saturday.

     Wind Advisory...INZ010-INZ011-INZ019 until 1 PM Saturday.

LM...Gale Warning...nearshore waters until 7 PM Saturday.

     Small Craft Advisory...nearshore waters until 10 PM Friday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Mar 31, 12:15 PM CDT, 7 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1215 PM CDT Fri Mar 31 2023

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-011715-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1215 PM CDT Fri Mar 31 2023 /115 PM EDT Fri Mar 31 2023/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Significant Thunderstorm Risk...with an associated:
     Elevated Tornado Risk.
     Elevated Hail Risk...up to golf ball size.
     Significant Damaging Wind Risk...up to 80 mph.
  Limited Flooding Risk.
  Elevated Non Thunderstorm Wind Risk.

DISCUSSION...

A robust early spring storm system will track across the
Midwest and into the Great Lakes region today. A significant
severe threat exists across the area this afternoon through mid
evening. All severe weather hazards are possible, including
significant damaging winds and strong tornadoes. Stay up to date
with the latest forecast information.

A period of strong non-thunderstorm winds to around 50 mph is
expected late this afternoon and into Saturday morning. At this
time, the strongest winds are favored to be south of I-80 this
afternoon and near the Wisconsin line late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday...
  Elevated Non Thunderstorm Wind Risk in the morning south of I-80.
  Elevated Lakeshore Flood Risk for northwest Indiana.
Monday...
  Limited Thunderstorm Risk.
Tuesday...
  Limited Severe Thunderstorm Risk.
  Limited Non Thunderstorm Wind Risk.
Wednesday...
  Limited Non Thunderstorm Wind Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotters will likely be needed this afternoon and evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the northeast at 50 mph this afternoon, and to
  the east at 65 mph this evening.

LMZ740>745-011715-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1215 PM CDT Fri Mar 31 2023

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Gale force winds and or very hazardous waves.
  Significant Thunderstorm Risk...with an associated:
     Limited waterspout risk.
     Limited hail risk...up to half dollar size.
     Elevated thunderstorm wind gust risk...up to 70 knots.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday...
  Gale force winds and very hazardous waves are likely.
Sunday...
  Hazardous conditions for small craft are likely.
Tuesday...
  Hazardous conditions for small craft are likely.
  Limited Severe Thunderstorm Risk.
Wednesday...
  Gale force winds and very hazardous waves are likely.
Thursday...
  Hazardous conditions for small craft are likely.

Yack

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Local storm report, Mar 31, 5:04 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
504 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             6 ENE VALPARAISO        41.52N 86.95W
03/31/2023  M0.70 INCH       PORTER             IN   PUBLIC

&&
Local storm report, Mar 31, 5:06 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
506 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             LAKES OF THE FOUR SEASO 41.41N 87.22W
03/31/2023  M1.00 INCH       LAKE               IN   TRAINED SPOTTER

&&
Local storm report, Mar 31, 5:43 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
543 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             SUBLETTE                41.64N 89.23W
03/31/2023  M0.88 INCH       LEE                IL   LAW ENFORCEMENT

&&
Local storm report, Mar 31, 5:54 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
554 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     FUNNEL CLOUD     5 ESE CORNELL           40.96N 88.65W
03/31/2023                   LIVINGSTON         IL   AMATEUR RADIO

            1 MILE NORTH OF I-55 ON IL-23. UNSURE
            WHETHER THE FUNNEL TOUCHED DOWN.

&&
Local storm report, Mar 31, 6:38 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
638 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     FLOOD            1 NE OAK FOREST         41.61N 87.74W
03/31/2023                   COOK               IL   PUBLIC

            1 FT OF STANDING WATER AT THE CICERO AND
            159TH ST. UNDERPASS.

&&

KMD
Local storm report, Mar 31, 6:41 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
641 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     FLOOD            WOOD DALE               41.96N 87.98W
03/31/2023                   DUPAGE             IL   PUBLIC

            SOCIAL MEDIA PHOTO SHOWS AT LEAST 1 FOOT OF
            STANDING WATER ON RESIDENTIAL STREETS IN
            WOOD DALE.

&&

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 7:01 PM CDTFlood WatchLOTCook, DuPage, Kane, Lake, Will2 hr
Mar 31, 7:09 PM CDTFlash Flood Warning Considerable damage threatLOTCook, DuPage, Lake4 hr
Mar 31, 7:10 PM CDTSevere Thunderstorm Warning Considerable damage threatLOTLaSalle50 min
Mar 31, 7:18 PM CDTTornado WarningLOTDeKalb, Lee, Ogle42 min
Mar 31, 7:35 PM CDTSevere Thunderstorm Warning Destructive damage threatLOTKane, Kendall40 min
Mar 31, 7:38 PM CDTSevere Thunderstorm WarningLOTFord, Iroquois22 min
Mar 31, 7:42 PM CDTTornado WarningLOTFord, Iroquois48 min
Mar 31, 7:43 PM CDTSevere Thunderstorm Warning Destructive damage threatLOTGrundy, LaSalle47 min
Mar 31, 7:47 PM CDTSpecial Marine WarningLOT95 min
Mar 31, 7:52 PM CDTSevere Thunderstorm Warning Destructive damage threatLOTCook, DuPage, Lake, McHenry, Will68 min
Mar 31, 8:34 PM CDTTornado WarningLOTCook11 min
Mar 31, 11:04 PM CDTRiver Flood WarningLOTCook22 hr
Apr 1, 11:30 AM CDTRiver Flood WarningLOTBureau, LaSalle, Putnam3 days
Apr 1, 6:34 PM CDTSmall Craft AdvisoryLOT9 hr

Nearby

Tornado Warnings in Illinois, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.